• Side effects after first radiation

    Asked by MoveIt2012 on Tuesday, April 7, 2015

    Side effects after first radiation

    So I had my first radiation treatment at 5:00 this afternoon. I have already done 10 cycles of chemo and a masectomy. Here's the question: has anyone experienced side effects after the first treatment? There is some mild burning/stinging along with a tightening that almost feels like swelling down my arm and in the axillary area.

    12 Answers from the Community

    12 answers
    • Teachergirl's Avatar
      Teachergirl

      It has only been a year out but I don't remember how I felt after the first radiation treatment. I did have some stinging and tightening along the way. The thing I do remember was moisturizing the skin as much as possible was critical. I used My Girls and Miaderm radiation cream. I purchased both on line and both are made specifically for radiation treatment. Every time I felt tightness or tingling I applied one of the creams. I also took them to radiation with me and as soon as I was done, before dressing I put it on. They worked wonders. I hope your radiation treatments are smooth and recovery is quick! Best wishes.

      over 4 years ago
    • cam32505's Avatar
      cam32505

      I had a different cancer, but I felt nauseous after my first treatment. I blamed it on nerves at the time, but it was the beginning of what was to come. I had abdominal/pelvic radiation. By the end, the skin was also burned. Ask about cream now and use it as directed.

      over 4 years ago
    • bunny2's Avatar
      bunny2

      I felt the same thing. It almost felt like an electrical shock going down my arm. Turns out it was the beginning of lymphedema for me. I started wearing the lymphedema sleeve that had been giving to me as a precaution and all the stinging went away. I went to see the lymphedema specialist and she confirmed it was mild lymphedema triggered by the radiation. I also started wearing tight fitting cami's which also helped Good luck and God Bless

      over 4 years ago
    • MLT's Avatar
      MLT

      You really need to watch your arm, maybe beginnings of Lymphedema. Considering where you are having symptoms, get it checked soon. The time to treat this is immediately!

      over 4 years ago
    • MoveIt2012's Avatar
      MoveIt2012

      Thank you guys so much. I was really thinking it might be in my head. I'll discuss with tech's today and get checked as soon as I can.

      over 4 years ago
    • pixiesmom's Avatar
      pixiesmom

      had burning and some swelling. Thankfully, the swelling subsided after a week. The burning is intermittent during treatment and after for a while

      over 4 years ago
    • CancerFree2015's Avatar
      CancerFree2015

      I received a total of 16 radiations, and did not feel any side effect until the tenth one. Only side effect was burning under the breast, which became worse every day until I was done, and even after. Now, about 2 weeks after the completion, the burned line is fading away. I made sure to apply a thick layer of cream three times a day.

      over 4 years ago
    • arcountrygirl's Avatar
      arcountrygirl

      I did not have this experience but my friend who had the appointment time before me did. She just ignored it for a few treatments until her arm started to swell. It was the beginning of lymphedema. Tell somebody about it today.

      over 4 years ago
    • cllinda's Avatar
      cllinda

      I did not have this experience, but use the cream that they give you from the very start. You put it on 3-4 times a day or whenever you think about it. After doing this for 7 weeks, I only ended up with two small burns the size of dimes that healed up in a week.

      over 4 years ago
    • MLT's Avatar
      MLT

      Did you have lymph nodes removed? If your symptoms are the beginning of Lymphedema, insist on therapy so you can learn how to do massage. You can also watch it on u-tube.

      over 4 years ago
    • LindaAnnie's Avatar
      LindaAnnie

      Think of it like sunburn from the first time out each season. But tell your oncologist or nurse right away. As others said it could be the start of lymphodema. Also, make sure the spot getting radiated is completely clean of creams, powder, etc. because they could intensify effects. Apply cream after, but wash before the next day's treatment. Good luck to you.

      over 4 years ago
    • Sunshine777's Avatar
      Sunshine777

      You can find exercises that combat lymphedema on youtube.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.